Tornado, Hickory
- When
- December 18, 2:57 AM CST
- Where
- Hickory County, 5 mi S of Weaubleau
- Rating
- F1
- Path length
- 5 mi
- Path width
- 100 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $43,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.833, -93.550
Tornado touched down and damaged two houses with several others receiving minor damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Tornado touched down and damaged two houses with several others receiving minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 18, 2:35 AM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 AM CST WED DEC 18 2002 PRIMARY FORECAST CONCERNS REMAIN SEVERE WEATHER TODAY...AND PRECIPITATION CHANCES THURSDAY AND SATURDAY. VERY ACTIVE WEATHER DEVELOPED AS ADVERTISED OVERNIGHT AS 30H JET WITH 125 KT WINDS AND DEEP LAYER SHEAR DEVELOPED OVER THE AREA. WATER VAPOR SHOWS LEAD MID LEVEL SHORTWAVE AND ASSOCIATED DRY SLOT SLIDING ALONG THE KANSAS/OKLAHOMA BORDER. THUNDERSTORMS AND A SOME SUPERCELLS CONTINUED WITH ACTIVITY FOCUSED WEST OF A BRANSON TO SALEM LINE. AT 08Z CONWAY AND NEODESHA WIND PROFILERS INDICATE SOUTH-SOUTHWEST WINDS AT 60 KTS AT 85H. TRUE WARM FRONT APPEARS TO BE OVER CENTRAL MISSOURI WITH THE COLD FRONT STRETCHING ACROSS CENTRAL KANSAS. HOWEVER MESO SCALE BOUNDARY APPEARS TO HAVE SET UP NEAR THE INTERSTATE 44 CORRIDOR. SURFACE BASED CAPES REMAIN NEAR 1000 J/KG WITH HELICITIES NEAR 600 M/S. ACTIVITY WILL CONTINUE INTO THE MORNING AS THE INITIAL SHORTWAVE ROTATES NORTHEAST AND REGION REMAINS IN A VERY WARM AND MOIST AIRMASS. INITIAL COLD FRONT OR PRE FRONTAL TROUGH WILL PUSH EAST INTO SOUTHWEST MISSOURI BY EARLY AFTERNOON AND INTO SOUTH CENTRAL MISSOURI BY LATE AFTERNOON. IN THE MEAN TIME THE NEXT UP STREAM SHORTWAVE WILL BE TRACKING FROM THE DESERT SOUTHWEST AND INTO THE SOUTHERN PLAINS LATE THIS AFTERNOON. AMPLE SURFACE BASED INSTABILITY AHEAD OF THE BOUNDARY AND CONTINUED DEEP LEVEL SHEAR WILL MAINTAIN POTENTIAL OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. COMPLEX AND ACTIVE PATTERN WILL CONTINUE INTO THE WEEKEND. SECONDARY COLD FRONT WILL PUSH ACROSS THE AREA EARLY THURSDAY AS THE PRIMARY SHORTWAVE SWINGS ACROSS THE AREA. SOME QUESTION TO WHETHER LIGHT PRECIPITATION CHANCES WILL PERSIST TONIGHT AND THURSDAY WITH THE PASSAGE OF THIS SHORTWAVE. WILL FOLLOW CLOSER TO GFS MODEL AND MENTION CHANCE OF SPRINKLES OR LIGHT RAIN THURSDAY. ALSO FOLLOWING THE COOLER MAV GUIDANCE. COLDER AIR WILL CONTINUE TO SINK INTO THE REGION FRIDAY AND SATURDAY. GFS SHOWS ANOTHER SHORTWAVE RIDING ACROSS THE REGION SATURDAY AND THIS IS REASONABLE AGREEMENT WITH THE ECMWF. WILL INTRODUCE CHANCE OF RAIN OR SNOW FOR SATURDAY BUT REMOVE PRECIPITATION CHANCES SUNDAY. ISC GRIDS WILL BE SENT AROUND 3 AM. .SGF... MO...NONE. KS...NONE. FOSTER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1245 AM CST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE POSSIBLE OVER MUCH OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. THUNDERSTORMS WILL BE FOCUSED ALONG AND WEST OF A LINE FROM ROLLA TO BRANSON THROUGH 4 AM. THE THUNDERSTORMS WILL SPREAD EAST INTO SOUTH CENTRAL MISSOURI DURING THE PREDAWN HOURS. A POTENT STORM SYSTEM WAS RAPIDLY TAKING SHAPE ACROSS THE CENTRAL PLAINS STATES TONIGHT. A STRONG UPPER LEVEL JET MOVING OUT OF THE SOUTHWEST UNITED STATES WILL INTERACT WITH LOW LEVEL MOISTURE TO PRODUCE STRONG TO SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM NORTHEAST OKLAHOMA INTO MISSOURI AND RACE TO THE NORTHEAST AT NEAR 50 MPH. THESE STORMS WILL MAINTAIN THEIR INTENSITY THROUGH TONIGHT AS STRONG WIND SHEAR COMBINES WITH IMPRESSIVE LOW LEVEL MOISTURE AND AN APPROACHING UPPER LEVEL STORM SYSTEM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. THE CHANCE OF SEVERE WEATHER WILL CONTINUE INTO TOMORROW AS THE MAIN COLD FRONT MOVES THROUGH THE AREA. THE GREATEST CHANCE OF SEVERE WEATHER WILL BE EAST OF A LINE FROM WARSAW TO CASSVILLE MISSOURI. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. NO OTHER HAZARDOUS WEATHER IS EXPECTED FROM THURSDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED WEST OF AN ROLLA TO BRANSON LINE THROUGH 4 AM. SPOTTER ACTIVATION MAY NEEDED OVER SOUTH CENTRAL MISSOURI DURING THE PREDAWN HOURS. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 AM BOSTON MO TORNADO
12/18/02 BARTON THREE HOUSES DESTROYED
AT THE INTERSECTION OF
HYW JJ AND 126. THIS IS
A CONTINUATION OF THE
REPORT FROM 5 NE OF
JASPER. REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0153 AM ASBURY MO 2 INCH HAIL
12/18/02 JASPER REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM 1 SW BOSTON MO TORNADO
12/18/02 BARTON ONE STORY FRAME HOUSE,
SILO, AND BARN
DESTROYED. REPORTED BY
HAM RADIO OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 AM 2 SW ARNICA MO .88 INCH HAIL
12/18/02 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 AM 5 N STOCKTON MO .88 INCH HAIL
12/18/02 CEDAR REPORTED BY HAM RADIO
OPERATOR.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 AM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0935 PM WILLARD MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
0935 PM 5 E MT VERNON MO .75 INCH HAIL
12/17/02 LAWRENCE REPORTED BY PUBLIC.
0941 PM MT VERNON MO 70 MPH TSTM GUST
12/17/02 LAWRENCE REPORTED BY HAM RADIO
OPERATOR.
0958 PM HALLTOWN MO 1.75 INCH HAIL
12/17/02 LAWRENCE REPORTED BY PUBLIC.
0958 PM HALLTOWN MO .5 INCH HAIL
12/17/02 LAWRENCE HAIL COVERING ROADS IN
TOWN . REPORTED BY HAM
RADIO OPERATOR.
0958 PM WILLARD MO .75 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
0958 PM 4 N WILLARD MO .75 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
0958 PM 3 N FAIR GROVE MO 65 MPH TSTM GUST
12/17/02 GREENE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0958 PM 4 E HALLTOWN MO 1 INCH HAIL
12/17/02 GREENE REPORTED BY STORM
SPOTTER.
1018 PM SPRINGFIELD ARPT MO .75 INCH HAIL
12/17/02 GREENE AT NWS OFFICE
SPRINGFIELD.
1024 PM 3 NW FAIRVIEW MO WIND DAMAGE
12/17/02 NEWTON HOUSE AND BARN DAMAGED
AND SEVERAL TREES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
1030 PM SPRINGFIELD MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
1037 PM 9 W MONETT MO TORNADO
12/17/02 BARRY TORNADO ON GROUND.
DEBRIS CLOUD SPOTTED.
REPORTED BY EMERGENCY
MANAGEMENT.
1042 PM FAIR GROVE MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY FIRE AND
RESCUE.
1055 PM 5 NE SLEEPER MO .88 INCH HAIL
12/17/02 LACLEDE REPORTED BY EMERGENCY
MANAGEMENT.
1103 PM NEVADA MO .75 INCH HAIL
12/17/02 VERNON REPORTED BY EMERGENCY
MANAGEMENT.
1103 PM NEVADA MO .75 INCH HAIL
12/17/02 VERNON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1110 PM FT SCOTT KS .75 INCH HAIL
12/17/02 BOURBON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1118 PM 3 E CHESAPEAKE MO TORNADO
12/17/02 LAWRENCE TORNADO HIT THE LUCKY
LADY TRAILER PARK AND 3
HOMES EAST OF TRAILER
PARK. 2 FATALITIES
COMFIRMED. REPORTED BY
EMERGENCY MANAGEMENT.
1119 PM 4 S ASH GROVE MO .88 INCH HAIL
12/17/02 GREENE REPORTED BY PUBLIC.
1121 PM 4 S ASH GROVE MO 1.5 INCH HAIL
12/17/02 GREENE REPORTED BY PUBLIC.
1126 PM 1 SE HALLTOWN MO 80 MPH TSTM GUST
12/17/02 LAWRENCE REPORTED BY HAM RADIO
OPERATOR.
1131 PM ST ROBERT MO .88 INCH HAIL
12/17/02 PULASKI
1132 PM NEVADA MO .88 INCH HAIL
12/17/02 VERNON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1134 PM WAYNESVILLE MO .88 INCH HAIL
12/17/02 PULASKI
1135 PM 2 SW HAYDEN MO .75 INCH HAIL
12/17/02 MARIES REPORTED BY STORM
SPOTTER.
1139 PM 2 SW HAYDEN MO .75 INCH HAIL
12/17/02 MARIES REPORTED BY PUBLIC.
1140 PM 1 S PLEASANT HOPE MO .88 INCH HAIL
12/17/02 POLK REPORTED BY PUBLIC.
1150 PM PLEASANT HOPE MO 1 INCH HAIL
12/17/02 POLK
1152 PM PLEASANT HOPE MO 1.25 INCH HAIL
12/17/02 POLK REPORTED BY EMERGENCY
MANAGEMENT.
1153 PM PLEASANT HOPE MO 1.5 INCH HAIL
12/17/02 POLK REPORTED BY EMERGENCY
MANAGEMENT.
1155 PM 3 N NEVADA MO 1 INCH HAIL
12/17/02 VERNON REPORTED BY HENRY
COUNTY EMERGENCY
MANAGEMENT.
1159 PM 2 SE REDTOP MO .88 INCH HAIL
12/17/02 DALLAS HAIL COVERING THE
GROUND. REPORTED BY HAM
RADIO OPERATOR.
1159 PM REDTOP MO .88 INCH HAIL
12/17/02 DALLAS HAIL COVERING GROUND.
REPORTED BY HAM RADIO
OPERATOR.
1213 AM 5 S BUFFALO MO 1.75 INCH HAIL
12/18/02 DALLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1215 AM MARCH MO 1 INCH HAIL
12/18/02 DALLAS REPORTED BY HAM RADIO
OPERATOR.
1250 AM APPLETON CITY MO .88 INCH HAIL
12/18/02 ST.CLAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0105 AM WARSAW MO .88 INCH HAIL
12/18/02 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0108 AM 5 S COLUMBUS KS TORNADO
12/18/02 CHEROKEE TORNADO REPORTED
BETWEEN COLUMBUS AND
MELROSE. ALSO GOLFBALL
SIZE HAIL REPORTED AT
KOAM TV NEAR CRESTLINE.
REPORTED BY MEDIA.
0139 AM JASPER MO 1.25 INCH HAIL
12/18/02 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0145 AM VERSAILLES MO .75 INCH HAIL
12/18/02 MORGAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0148 AM 1 N JASPER MO TORNADO
12/18/02 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0153 AM 5 NE JASPER MO TORNADO
12/18/02 BARTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0153 AM BOSTON MO TORNADO
12/18/02 BARTON THREE HOUSES DESTROYED
AT THE INTERSECTION OF
HYW JJ AND 126. THIS IS
A CONTINUATION OF THE
REPORT FROM 5 NE OF
JASPER. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0153 AM ASBURY MO 2 INCH HAIL
12/18/02 JASPER REPORTED BY HAM RADIO
OPERATOR.
0155 AM 1 SW BOSTON MO TORNADO
12/18/02 BARTON ONE STORY FRAME HOUSE,
SILO, AND BARN
DESTROYED. REPORTED BY
HAM RADIO OPERATOR.
0200 AM 1 S LAMAR MO TORNADO
12/18/02 BARTON TORNADO DAMAGED ONE
HOME NO INJURIES
REPORTED. DEBRIS ACROSS
HWY 126. NICKLE SIZE
HAIL ALSO REPORTED.
REPORTED BY EMERGENCY
MANAGEMENT.
0235 AM 2 SW ARNICA MO .88 INCH HAIL
12/18/02 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0235 AM 5 N STOCKTON MO .88 INCH HAIL
12/18/02 CEDAR REPORTED BY HAM RADIO
OPERATOR.The Springfield radar (KSGF), 68 km away, was scanning. The volume nearest the first event began at 08:56 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyThe tornado archive for Missouri, 2002Warnings in Missouri, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326103.